2boyzmom, whether you have Ulcerative Colitis or Crohn's disease, you should be on a maintenance medication. It sounds as if your doctor wasn't very informative. You have a right and a need to know your diagnosis, what parts of your colon are affected, and what the treatment plan is. Is your doctor a Gastroenterologist? If not, you may want to find a good one. If he is, sounds like you still may want to find a good one.
I invite you to check out the links on this page for more information about UC. You can also check the Crohns Colitis Foundation website for information on both types of inflammatory bowel disease. Typical symptoms of UC include loose stool or diarrhea (a smaller number of us can have constipation), passing of blood and/or mucus with the stools, increased frequency (anywhere from four to 30 stools a day), and abdominal or low back pain. There are also what are called "extra-intestinal" symptoms which can occur, including eye problems and arthritis.
If you've recently come off the Entocort, that could also explain the joint pain, as tapering off steroid medications often causes joint pains. Normally, the first treatment option is one of the 5-ASA drugs (Asacol, Colazal, Pentasa), perhaps accompanied by a short course of steroids to attain a remission. Steroids are not for long-term use; the 5-ASA's are maintenance drugs that we usually take all the time, whether flaring or not.
I'm going to say that IMO, a doctor who says "You have ulcers so you have colitis, here, take these steroids." is not what you deserve. You deserve to have a doctor who will inform you fully and listen to your concerns. Most of us have had more than one GI specialist, because it's so important to have that trust.
Welcome to HealingWell, and I hope you're feeling better very soon.
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from steroid therapy.
Colazal, Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.